Drug-induced autoimmune hepatitis (DIAIH) has been reported to be caused by several drugs. There is a lack of data comparing these patients with other patients with autoimmune hepatitis (AIH). A search was performed using the Mayo Clinic diagnostic medical index for AIH patients and DIAIH patients identified over 10 years. Individuals with overlap syndromes and decompensated liver disease were excluded. Overall, 261 patients (204 females, median age 52) were identified, and 24 (9.2%) were DIAIH cases with a median age of 53 (interquartile range, 24-61). Two drugs, nitrofurantoin (n = 11) and minocycline (n = 11), were the main causes. A similar proportion of DIAIH patients had positive antinuclear antibodies (83% versus 70%) and smooth muscle antibodies (50% versus 45%) as compared with AIH patients. Histological grade and stage were similar in patients with DIAIH versus AIH; however, none of the DIAIH patients had cirrhosis at baseline; this was present in 20% of matched AIH cases. Liver imaging was normal in all minocycline cases. Eight of 11 (73%) nitrofurantoin patients had abnormalities on hepatic imaging (mainly liver atrophy), a finding seen in only 8 of 33 (24%) of a random sample of the rest of the AIH group (P = 0.0089). Corticosteroid responsiveness was similar in DIAIH and the AIH patients. Discontinuation of immunosuppression was tried and successful in 14 DIAIH cases, with no relapses (0%), whereas 65% of the AIH patients had a relapse after discontinuation of immunosuppression (P < 0.0001).
Conclusion: A significant proportion of patients with AIH have drug-induced AIH, mainly because of nitrofurantoin and minocycline. These two groups have similar clinical and histological patterns. However, DIAIH patients do not seem to require long-term immunosuppressive therapy.